Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 9, 2005, 8:47 PM CDT for Republic County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 9, 2005, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:59 PM CDT | FLASH FLOOD | Courtland, KS | WATER OVER ROADWAY |
| Jun 9, 8:59 PM CDT | FLASH FLOOD | Republic, KS | WATER OVER ROADWAYS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 100150 FFWTOP KSC157-100445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 847 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS...PRODUCING VERY HEAVY RAINFALL...MOVING THROUGH WESTERN AND CENTRAL REPUBLIC COUNTY. THESE STORMS WILL CONTINUE THROUGH EASTERN REPUBLIC COUNTY AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MUNDEN... NARKA... CUBA... AGENDA... BELLEVILLE... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3966 9791 3966 9737 3999 9737 3999 9791 $$
2 follow-up statements
000 WGUS73 KTOP 100206 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 902 PM CDT THU JUN 9 2005 KSC157-100445- REPUBLIC- 902 PM CDT THU JUN 9 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR REPUBLIC COUNTY... AT 859 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER SOME ROADWAYS IN REPUBLIC AND COURTLAND. THIS CLUSTER OF THUNDERSTORMS COVERS MOST OF REPUBLIC COUNTY. ADDITIONAL STORMS CONTINUE IN JEWELL COUNTY...AND WILL MOVE EASTWARD INTO REPUBLIC COUNTY. MODERATE TO WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THE COUNTY FOR THE NEXT FEW HOURS. LOCATIONS IMPACTED INCLUDE... MUNDEN...CUBA...AGENDA...BELLEVILLE...AND NARKA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3966 9791 3966 9737 3999 9737 3999 9791 $$
000 WGUS73 KTOP 100445 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1143 PM CDT THU JUN 9 2005 KSC157-100453- REPUBLIC- 1143 PM CDT THU JUN 9 2005 ...THE FLASH FLOOD WARNING FOR REPUBLIC COUNTY EXPIRES AT 1145 PM CDT... HEAVY RAIN HAS ENDED ACROSS THE COUNTY...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. BE ALERT FOR WATER RUNNING HIGH IN RURAL CREEKS...AS WELL AS IN LOW WATER CROSSINGS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. LAT...LON 3966 9791 3966 9737 3999 9737 3999 9791 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:35 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 4:35 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT THU JUN 9 2005 .DISCUSSION... ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE STRONG TO SEVERE WITH SOME HEAVY RAINS. CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED BY TMRW FOR FRIDAY NIGHT. SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT. MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK. EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS. TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY. ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A FUNCTION OF AMT OF LOW LVL MOISTURE. FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:38 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 438 PM CDT THU JUN 9 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-101000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 438 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER MIDNIGHT IN NORTHCENTRAL KANSAS. SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD STATEMENTS AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY. THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 9, 5:52 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 552 PM CDT THU JUN 9 2005 KSZ008-020-034-100400- CLOUD-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...CONCORDIA 552 PM CDT THU JUN 9 2005 TORNADO WATCH NUMBER 444 IS IN EFFECT UNTIL 1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC CLOUD OTTAWA SOME CITIES IN THE WATCH ARE... CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 8:11 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 811 PM CDT THU JUN 9 2005 KSZ009>012-021-100500- BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE 811 PM CDT THU JUN 9 2005 SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... WASHINGTON NEMAHA MARSHALL BROWN CLAY SOME CITIES IN THE WATCH ARE... CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Jun 9, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 10, 1:33 AM CDT | Flash Flood Warning | TOP | Clay | 3 hr |
| Jun 10, 2:10 AM CDT | Flash Flood Warning | TOP | Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.